Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 251, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 28, 2011, 4:17 AM CDT for Aurora County, Brule County, Douglas County, South Dakota. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2011, 4:17 AM CDT (09:17 UTC)
- Expired
- Aug 28, 2011, 5:00 AM CDT
- In force
- 43 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 58.0 mph
Counties Aurora County, SD, Brule County, SD, Douglas County, SD
The radar
The Sioux Falls radar (KFSD), 158 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 4:35 AM CDT | HAIL 1 | 12 S White Lake, SD | SOME HAILSTONES TO QUARTER SIZE WITH MANY SMALLER STONES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2184 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 341 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
716
WUUS53 KFSD 280917
SVRFSD
SDC003-015-043-281000-
/O.NEW.KFSD.SV.W.0251.110828T0917Z-110828T1000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
417 AM CDT SUN AUG 28 2011
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN AURORA COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
SOUTHEASTERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
NORTHWESTERN DOUGLAS COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
* UNTIL 500 AM CDT
* AT 417 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR GRASS RANCH COLONY...OR 10 MILES
SOUTHEAST OF KIMBALL...AND MOVING SOUTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
STICKNEY AROUND 450 AM CDT...
HARRISON AROUND 455 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4375 9892 4357 9833 4355 9833 4333 9850
4345 9871 4350 9871 4350 9879 4363 9902
TIME...MOT...LOC 0917Z 298DEG 29KT 4362 9885
WIND...HAIL <58MPH 1.00IN
$$
HANKO2 follow-up statements
897
WWUS53 KFSD 280930
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 AM CDT SUN AUG 28 2011
SDC003-015-043-281000-
/O.CON.KFSD.SV.W.0251.000000T0000Z-110828T1000Z/
DOUGLAS SD-BRULE SD-AURORA SD-
430 AM CDT SUN AUG 28 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
AURORA...SOUTHEASTERN BRULE AND NORTHWESTERN DOUGLAS COUNTIES UNTIL
500 AM CDT...
AT 430 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL. THIS
STORM WAS LOCATED 9 MILES SOUTHEAST OF GRASS RANCH COLONY...OR 16
MILES SOUTHEAST OF KIMBALL...MOVING SOUTHEAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
STICKNEY AROUND 450 AM CDT...
HARRISON AROUND 455 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4375 9892 4357 9833 4355 9833 4333 9850
4345 9871 4350 9871 4350 9879 4363 9902
TIME...MOT...LOC 0930Z 305DEG 29KT 4355 9876
WIND...HAIL <58MPH 1.50IN
$$
HANKO619
WWUS53 KFSD 280944
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
444 AM CDT SUN AUG 28 2011
SDC003-015-043-281000-
/O.CON.KFSD.SV.W.0251.000000T0000Z-110828T1000Z/
DOUGLAS SD-BRULE SD-AURORA SD-
444 AM CDT SUN AUG 28 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
AURORA...SOUTHEASTERN BRULE AND NORTHWESTERN DOUGLAS COUNTIES UNTIL
500 AM CDT...
AT 444 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL. THIS
STORM WAS LOCATED 8 MILES NORTHWEST OF HARRISON...OR 18 MILES
SOUTHWEST OF PLANKINTON...MOVING SOUTHEAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
HARRISON AROUND 500 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4363 9902 4366 9892 4349 9837 4333 9850
4345 9870 4350 9871 4350 9879
TIME...MOT...LOC 0944Z 308DEG 24KT 4349 9867
WIND...HAIL <58MPH 1.50IN
$$
HANKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 9:03 PM CDT, 7 hours 14 minutes earlier.
Area forecast discussion, Aug 27, 9:03 PM CDT, 7 hours 14 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 900 PM CDT FRI AUG 26 2011 .DISCUSSION... SHORT WAVE MOVING INTO WESTERN NORTH DAKOTA WILL CONTINUE TO MOVE SOUTHEAST OVERNIGHT AND SHOULD BEGIN TO INTERACT WITH BOUNDARY ACROSS SOUTHWEST SD INTO SOUTHCENTRAL SD. LLJ SHOULD GRADUALLY INCREASE AFTER 06Z AND WITH H850 CAPES IN THE 1500-2500 RANGE...WOULD EXPECT TO SEE SOME ELEVATED STORMS TO BEGIN DEVELOPING AFTER 07 OR 08Z ACROSS NORTHWESTERN CWA AND THEN SPREAD EAST SOUTHEAST OVERNIGHT. DID DELAY DEVELOPMENT BY A FEW HOURS FROM PREVIOUS FORECAST AS HRRR IS ALSO NOW A TAD SLOWER CLOSER TO 18Z NAM SOLUTION. OTHERWISE TEMPERATURE FORECAST LOOKS GOOD AND ONLY CHANGES WERE TO TIMING OF THUNDERSTORM DEVELOPMENT. MARGINAL SEVERE HAIL WOULD BE THE MAIN THREAT WITH THESE STORMS. && .AVIATION... LIGHT SOUTHEASTERLY SURFACE WINDS TO REMAIN IN PLACE THROUGH SUNDAY AFTERNOON. THE ONLY EXCEPTION WILL BE WITH SCATTERED THUNDERSTORMS WHICH ARE EXPECTED TO MOVE ACROSS THE AREA SUNDAY MORNING. THE MAIN FOCUS FOR THUNDERSTORMS WILL BE ACROSS SOUTHEAST SOUTH DAKOTA...INTO NORTHWEST IOWA. /97 && .PREVIOUS DISCUSSION... A SUBTLE SHORT WAVE IS THE MAIN FEATURE TO WATCH TONIGHT...WHICH MAY EVENTUALLY BRING NOT SO SUBTLE WEATHER. AT THE MOMENT...IT IS HARD TO DECIPHER ACTUALLY WHERE IT IS ON WATER VAPOR...BUT IS PROBABLY ASSOCIATED WITH A JET STREAK CURRENTLY IN SW MT. THE STRENGTH OF THE WAVE INCREASES AFTER EVENING TONIGHT MAINLY IN CENTRAL SD ALONG THE 850MB-700MB THERMAL RIDGE AXIS AND ASSOCIATED MODEST LOW LEVEL JET. AFTER MIDNIGHT...MID LEVEL TEMPERATURES THEN COOL WITH ML CAPES INCREASING TO ABOUT 1000 TO 1500 J/KG ALONG AND WEST OF THE JAMES RIVER VALLEY. COUPLED WITH THIS CAPE IS A ML CIN MINIMUM BY 09Z SUNDAY WITH VERY HIGH CINS FROM GREGORY COUNTY AND POINTS WESTWARD. THEREFORE LATEST THOUGHTS ARE IS THAT SCATTERED CONVECTION SHOULD DEVELOP AFTER MIDNIGHT WEST OF THE JAMES. AS IT PRESSES EAST TO SOUTHEASTWARD LATE TONIGHT...RAIN CHANCES MAY BECOME QUITE LIKELY IN A SWATH AROUND MITCHELL TO YANKTON IN THE PRE DAWN HOURS. THESE AREAS HAVE STEEP MID LEVEL LAPSE RATES FROM 700MB TO 500MB AND GOOD DIRECTIONAL WIND SHEAR FROM 850MB UPWARD. IT IS DOUBTFUL WHETHER ANY OF OUR ATMOSPHERE BELOW 900MB TO 850MB WILL BE TAPPED...SO AM IGNORING THE WIND SHEAR IN THE LOWEST LEVELS. SCATTERED CONVECTION WILL ENCIRCLE THE LIKELY POPS. BUT HEADING EASTWARD INTO SW MN AND NW IA...RAIN CHANCES WANE EAST OF THE I 29 CORRIDOR WHERE CONDITIONS ARE MUCH MORE STABLE COUPLED WITH ANEMIC WIND SHEAR. IN THE STRONGER CELLS...SOME SEVERE HAIL COULD BE A THREAT LATE TONIGHT...ESPECIALLY FROM YANKTON TO CHAMBERLAIN. CONCERNING TEMPERATURES...KEPT THE READINGS ON THE WARMER SIDE OF GUIDANCE WITH CLOUD COVER ANTICIPATED AFTER MIDNIGHT. THUNDERSTORMS WILL MOST LIKELY BE ONGOING ON SUNDAY MORNING...WITH THE BETTER CHANCE SITUATED ALONG THE MIDDLE AND LOWER MISSOURI RIVER CORRIDOR WHERE THE INSTABILITY AXIS/LOW LEVEL CONVERGENCE/AND BEST PV ADVECTION COINCIDE AS THE SHORTWAVE SLIDES TO THE SOUTHEAST. EXPECT ACTIVITY TO DIMINISH LATER IN THE MORNING AND EARLY AFTERNOON AS FORCING WEAKENS. HIGHS ON SUNDAY WILL BE IN THE LOWER TO MID 80S IN THE WEST...TO THE MID AND UPPER 70S EAST WHERE CLOUDS MAY HANG AROUND LONGER. SUNDAY NIGHT AND MUCH OF MONDAY SHOULD BE DRY IN BETWEEN SYSTEMS...AS UPPER LEVEL RIDGING BUILDS INTO THE REGION...AND LOWS ON SUNDAY NIGHT WILL BE UPPER 50S TO LOWER 60S...AND HIGHS ON MONDAY RIGHT AROUND NORMAL...IN THE LOWER TO MID 80S. NEXT SHORTWAVE BEGINS TO ENCROACH ON THE AREA ON MONDAY NIGHT WITH INCREASING 850 MB THETA E ADVECTION INTO OUR WEST...BRINGING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS TO THAT AREA DURING THE NIGHT...THEN LIFTING OFF TO THE NORTHEAST ON TUESDAY AS THE WAVE TRACKS INTO THE UPPER MIDWEST...THOUGH MODELS NOT IN THE BEST OF AGREEMENT ON PLACEMENT OF CONVECTION ON TUESDAY. BY WEDNESDAY THE UPPER LEVEL RIDGE AXIS SHIFTS TO OUR EAST IN AN EVOLVING SOUTHWESTERLY UPPER LEVEL FLOW. WITH THIS...WILL HAVE MOSTLY DRY CONDITIONS WITH WARMING TEMPERATURES...REACHING THE UPPER 80S TO LOWER 90S ACROSS THE AREA BY THURSDAY. NEXT POSSIBILITY OF SHOWERS AND THUNDERSTORMS LOOKS TO COME IN ON THURSDAY NIGHT AND FRIDAY AS A DECENT UPPER LEVEL SHORTWAVE TRACKING TO OUR NORTH PULLS A COLD FRONT THROUGH OUR AREA DURING THIS TIME FRAME...BRINGING COOLER TEMPERATURES FOR THE END OF THE WEEK. && && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Aug 27, 11:32 AM CDT, 16 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1132 AM CDT SAT AUG 27 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1132 AM CDT SAT AUG 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A CHANCE FOR THUNDERSTORMS WILL START BY LATE EVENING IN SOUTH CENTRAL SOUTH DAKOTA...AND SPREAD SLOWLY EAST AND SOUTHEAST LATE INTO THE NIGHT. SEVERE WEATHER IS NOT EXPECTED...ALTHOUGH THERE WILL BE A MINIMAL THREAT FOR AN ISOLATED LARGE HAIL PRODUCING STORM LATE TONIGHT OR EARLY SUNDAY MORNING ACROSS THE LOWER BRULE AREAS. FLOODING... MINOR TO MODERATE FLOODING ON PARTS OF THE JAMES RIVER WILL CONTINUE OVER THE NEXT COUPLE OF WEEKS...BUT RIVER LEVELS WILL SEE A SLOW BUT STEADY DROP. BARRING HEAVY RAINS...THE JAMES RIVER IS EXPECTED TO BE LARGELY BELOW FLOOD STAGE DURING THE FIRST HALF OF SEPTEMBER. FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER BETWEEN FORT RANDALL DAM AND NEAR PONCA NEBRASKA...WITH RIVER LEVELS CONTINUING TO DROP VERY SLOWLY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL PERSIST THROUGH SUNDAY MORNING ACROSS SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA...NORTHWEST IOWA AND POSSIBLY EXTREME SOUTHWEST MINNESOTA. A LESSER THREAT WILL CONTINUE ON SUNDAY AFTERNOON AND EVENING AS THE FOCUS FOR STORMS DROPS SOUTH AND EAST. NO SEVERE STORMS ARE ANTICIPATED...WITH ONLY A RISK FOR AN ISOLATED HAIL PRODUCING STORM SUNDAY MORNING THROUGH THE MISSOURI VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 4:48 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Douglas | 42 min |
| Aug 28, 5:43 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix | 47 min |
| Aug 28, 5:49 AM CDT | Severe Thunderstorm Warning | FSD | Hanson, McCook, Miner, Sanborn | 41 min |
| Aug 28, 6:30 AM CDT | Severe Thunderstorm Warning | FSD | Hanson, McCook, Miner, Minnehaha | 45 min |
| Aug 28, 6:54 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 52 min |
| Aug 28, 6:58 AM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, McCook, Minnehaha, Turner | 47 min |
| Aug 28, 7:33 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury, Miner, Sanborn | 42 min |
| Aug 28, 7:37 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 38 min |
| Aug 28, 7:54 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner, Union, Yankton | 51 min |
| Aug 28, 7:57 AM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, Turner, Yankton | 33 min |
| Aug 28, 8:00 AM CDT | Severe Thunderstorm Warning | FSD | Brookings, Hanson, Kingsbury, Lake, McCook, Miner and 3 more | 60 min |
| Aug 28, 8:23 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 25 min |
| Aug 28, 8:24 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Hutchinson, McCook, Turner | 51 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.